Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 59, NWS Lake Charles, LA

August 27, 2017Calcasieu Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 27, 2017, 11:52 AM CDT for Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 11:52 AM CDT (16:52 UTC)
Expired
Aug 27, 2017, 3:45 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 30 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS54 KLCH 271652
FFWLCH
LAC019-053-272045-
/O.NEW.KLCH.FF.W.0059.170827T1652Z-170827T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1152 AM CDT SUN AUG 27 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Jefferson Davis Parish in southwestern Louisiana...
  Southeastern Calcasieu Parish in southwestern Louisiana...

* Until 345 PM CDT

* At 1150 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Two to four inches of rain have fallen in the past 
  few hours. Additional heavy rainfall will cause flooding this 
  afternoon.

* Some locations that will experience flooding include...
  Welsh, Iowa, Hayes, Thornwell, Lacassine and Bell City. 

Additional rainfall amounts of four to six inches are possible in 
the warned area this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3035 9303 3031 9281 3004 9274 3004 9303

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:40 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 27, 10:40 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1040 AM CDT Sun Aug 27 2017

.DISCUSSION...
Local 88Ds show rain covering the entire forecast area with bands
of heavier convection primarily impacting the swrn 1/3...have
upped POPs to categorical for the entire area for the remainder of
the day to account.  Elsewhere, no changes.

Update out shortly.
25

&&

.PREV DISCUSSION... /issued 640 AM CDT Sun Aug 27 2017/

DISCUSSION...
12z taf issuance.

AVIATION...
Nearly continuous SHRA with intermittent TSRA, along with east
winds 15-25 kts with gusts to 35 kts expected at BPT for the
remainder of the morning and quite possibly the afternoon as the
large area with training storms approaches from the west.
Intermittent SHRA/TSRA expected for LCH/LFT/ARA, with mainly SHRA
at AEX this morning, with not much change. MVFR visibilities and
ceilings likely within the stronger storms, along with briefly
higher winds.

DML

PREV DISCUSSION... /issued 521 AM CDT Sun Aug 27 2017/

DISCUSSION...Tropical Storm Harvey continues to weaken over
southeast Texas. Harvey is expected to transition to a tropical
depression by days end as it drifts slowly southeast back to the
mid-Texas coast before starting a slow northward trek.

Rain and possibly lots of it will sum up the forecast through
mid-week with Harvey in the picture. Current flash flood watch
now includes all of southeast Texas, southwest and west-central
Louisiana and likely will be need to be expanded to all the
forecast area before this event ends. Additionally will be seeing
a continued tornado threat with a tornado watch ongoing for the
western part of the forecast area and adjacent coastal waters at
this time.

MARINE...Moderate winds and elevated seas will continue over the
northwest gulf, as well as occasional showers and a few
thunderstorms. This as weakening Tropical Storm Harvey lingers
over coastal southeast Texas before advancing slowly north.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  71  81  69 /  80  50  60  50
LCH  79  72  78  72 / 100  80  80  60
LFT  82  73  80  72 /  90  50  80  60
BPT  78  73  77  73 / 100  80  80  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday evening for LAZ027-030-031-
     041>043-052-073-074.

TX...Flash Flood Watch through Wednesday evening for TXZ180-201-215-
     216-259>262.

GM...Small Craft Advisory until 7 PM CDT Monday for GMZ470-472-475.

     Small Craft Exercise Caution through Monday evening for GMZ450-
     452-455.

&&

PUBLIC...04
Hazardous weather outlook, Aug 27, 5:48 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
548 AM CDT Sun Aug 27 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain a high threat of flooding rains
across the area as well as an isolated tornado threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain a high threat of flooding
rains through at least mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-281100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain moderate winds and elevated
seas. Considerable shower and thunderstorm activity can also be
expected along with the threat of a few waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain moderate winds and elevated
seas through at least mid-week along with occasional showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 27, 10:37 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1037 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     MAURICEVILLE            30.22N 93.87W
08/27/2017                   ORANGE             TX   LAW ENFORCEMENT

            SHERIIFS DEPT REPORTS TREE DOWN ON HWY 12 NEAR
            MAURICEVILL.

&&

MOGGED
Local storm report, Aug 27, 10:39 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1039 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     ORANGEFIELD             30.07N 93.86W
08/27/2017                   ORANGE             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS POWER POLE SNAPPED IN HALF.

&&

MOGGED
Local storm report, Aug 27, 10:47 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1047 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     FLASH FLOOD      WEST ORANGE             30.08N 93.76W
08/27/2017                   ORANGE             TX   DEPT OF HIGHWAYS

            REPORTS OF SEVERAL FLOODED ROADS IN ORANGE COUNTY

&&
Special weather statement, Aug 27, 10:47 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1047 AM CDT SUN AUG 27 2017

LAZ030-041-073-TXZ216-259>262-271645-
West Cameron LA-Calcasieu LA-Beauregard LA-Orange TX-
Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-
1047 AM CDT SUN AUG 27 2017

...SPECIAL WEATHER STATEMENT...

At 1047 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gist to near Sabine National Wildlife. Movement
was north at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Orange, West Orange, Vinton, Call, Deweyville, Starks,
Sabine National Wildlife, Mauriceville, Buna, Gist, Lunita, Hartburg,
Forest Heights, Old Salem, Orangefield, Edgerly, Wrights Settlement
and Devils Pocket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 100 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3071 9405 3037 9338 2981 9347 3019 9403
TIME...MOT...LOC 1547Z 180DEG 28KT 3025 9391 2996 9353

24
Special weather statement, Aug 27, 11:10 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1110 AM CDT SUN AUG 27 2017

LAZ041-042-052-074-271715-
Calcasieu LA-Jefferson Davis LA-Vermilion LA-East Cameron LA-
1110 AM CDT SUN AUG 27 2017

...SPECIAL WEATHER STATEMENT...

At 1110 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creole to near Rockefeller Wildlife Range
to 10 miles south of Intracoastal City. Movement was north at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Abbeville, Cameron, Kaplan, Lake Arthur, Gueydan, Grand
Lake, Rockefeller Wildlife Range, Hayes, Forked Island, Intracoastal
City, Lacassine National Wildlife Refuge, Lake Charles Regional
Airport, Pecan Island, Grand Chenier, Klondike, Erath, Hacketts
Corner, Wright and Lowry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 100 PM CDT for southwestern
Louisiana.

LAT...LON 2957 9260 2976 9312 2977 9332 2984 9332
      2985 9325 2990 9323 3002 9327 3005 9332
      3024 9332 3005 9243 3003 9200 2978 9203
      2972 9215 2975 9213 2975 9221 2969 9211
      2962 9211 2963 9204 2958 9205
TIME...MOT...LOC 1610Z 185DEG 26KT 2982 9317 2966 9273 2963 9213

24
Local storm report, Aug 27, 11:13 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1113 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     FLASH FLOOD      GROVES                  29.95N 93.92W
08/27/2017                   JEFFERSON          TX   DEPT OF HIGHWAYS

            HIGHWAY 73 FLOODED

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:43 PM CDTTornado WarningLCHCameron32 min
Aug 26, 10:53 PM CDTSpecial Marine WarningLCH37 min
Aug 27, 8:59 AM CDTSpecial Marine WarningLCH61 min
Aug 27, 9:16 AM CDTSpecial Marine WarningLCH29 min
Aug 27, 9:24 AM CDTSpecial Marine WarningLCH36 min
Aug 27, 9:55 AM CDTFlash Flood WarningLCHCalcasieu, Cameron5 hr
Aug 27, 9:57 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion14 days
Aug 27, 10:00 AM CDTSpecial Marine WarningLCH60 min
Aug 27, 10:55 AM CDTSpecial Marine WarningLCH65 min
Aug 27, 11:10 AM CDTSpecial Weather StatementLCHCameron, Vermilion65 min
Aug 27, 11:55 AM CDTSpecial Marine WarningLCH65 min
Aug 27, 12:20 PM CDTSpecial Weather StatementLCHBeauregard, Jefferson Davis55 min
Aug 27, 12:31 PM CDTSpecial Marine WarningLCH29 min
Aug 27, 12:59 PM CDTSpecial Marine WarningLCH61 min
Aug 27, 1:02 PM CDTTornado WarningLCHLafayette, Vermilion28 min
Aug 27, 1:12 PM CDTSpecial Weather StatementLCHAllen, Beauregard63 min
Aug 27, 1:27 PM CDTTornado WarningLCHLafayette, Vermilion33 min
Aug 27, 1:55 PM CDTTornado WarningLCHLafayette, Vermilion35 min
Aug 27, 1:58 PM CDTSpecial Marine WarningLCH62 min
Aug 27, 2:00 PM CDTSpecial Marine WarningLCH60 min
Aug 27, 2:10 PM CDTTornado WarningLCHIberia35 min
Aug 27, 2:27 PM CDTTornado WarningLCHLafayette, Vermilion21 min
Aug 27, 2:40 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis5 hr
Aug 27, 2:40 PM CDTTornado WarningLCHIberia, Saint Martin20 min
Aug 27, 2:50 PM CDTAreal Flood AdvisoryLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion4 hr
Aug 27, 3:02 PM CDTSpecial Weather StatementLCHSaint Martin43 min
Aug 27, 3:21 PM CDTSpecial Marine WarningLCH24 min
Aug 27, 3:22 PM CDTSpecial Marine WarningLCH23 min
Aug 27, 3:41 PM CDTSpecial Marine WarningLCH34 min
Aug 27, 4:14 PM CDTSpecial Marine WarningLCH31 min
Aug 27, 4:29 PM CDTSpecial Marine WarningLCH61 min
Aug 27, 4:30 PM CDTTornado Warning Tornado observedLCHCameron30 min
Aug 27, 4:34 PM CDTSpecial Marine WarningLCH56 min
Aug 27, 4:47 PM CDTSpecial Marine WarningLCH58 min
Aug 27, 5:15 PM CDTSpecial Marine WarningLCH60 min
Aug 27, 5:33 PM CDTSpecial Marine WarningLCH57 min
Aug 27, 6:13 PM CDTSpecial Marine WarningLCH62 min
Aug 27, 6:29 PM CDTSpecial Marine WarningLCH61 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.